Texas, 2015Flash Flooding and Lightning Strike in Texas, May 18, 2015
May 18, 2015 · NWS SHV · 13 events in 5 counties and zones
Excessive heavy rainfall was widespread across the southern half of Northeast Texas during the morning hours of May 18th. This convection developed from an upper level disturbance that moved into the region from Central Texas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Excessive heavy rainfall was widespread across the southern half of Northeast Texas during the morning hours of May 18th. This convection developed from an upper level disturbance that moved into the region from Central Texas. Moisture was plentiful across the region as the upper level flow was from the southwest. This allowed the disturbance to tap moisture from not only the Eastern Pacific but also the Gulf of Mexico. These storms trained across the same general area resulting in some impressive rainfall totals. The end result was widespread flooding across much of the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 18, 6:03 AM CST, 1 hour 57 minutes earlier.
Area forecast discussion, May 18, 6:03 AM CST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
703 AM CDT MON MAY 18 2015
.AVIATION...
TSTMS EXPECTED TO CONTINUE AT LEAST INTERMITTENTLY THROUGHOUT THE
PD...WITH N LA TERMINALS MOST PRONE TO BE AFFECTED. LOW CIGS/VSBYS
ALONG WITH GUSTY WINDS WILL BE POSSIBLE IN THE VC OF ANY
CONVECTION. AFTER 06Z...LIGHT WINDS AND MOIST SOILS FROM PREVIOUS
RAINS WILL ALLOW FOR SOME PATCHY FOG DEVELOPMENT...ESPECIALLY
WHERE CLOUDS ARE ABLE TO THIN OUT. ADDITIONALLY...PATCHY MVFR
STRATUS WILL BE POSSIBLE AT A FEW OF THE TERMINALS AS WELL.
OTHERWISE...EXPECT SLY WINDS LESS THAN 10 KTS THROUGHOUT THE PD.
/12/
&&
.PREV DISCUSSION... /ISSUED 404 AM CDT MON MAY 18 2015/
DISCUSSION...
THUNDERSTORMS CONTINUE TO DEVELOP OVER DEEP EAST TEXAS INTO
NORTHWEST LOUISIANA THIS MORNING ALONG A STALLED OUTFLOW BOUNDARY.
EXPECT BRIEF GUSTY WIND AND VERY HEAVY RAIN...BUT STORMS SHOULD
REMAIN BELOW SEVERE LIMITS. MAIN PROBLEM WILL BE FLASH FLOODING...
AS RAINFALL RATES EXPECTED TO REACH 2 INCHES AN HOUR DUE TO HIGH
PWATS...COMBINED WITH TRAINING OF STORMS OVER THE STALLED
BOUNDARY. HAVE EXTENDED THE FFA THROUGH 00Z...AND ADDED SOME
SOUTHERN ZONES AS THE BOUNDARY SAGS SOUTH BY THE AFTERNOON. WILL
ALSO CANCEL SOME NORTHERN ZONES DUE TO THE SCATTERED NATURE OF
EXPECTED CONVECTION IN THIS AREA TODAY.
TONIGHT...RAINFALL SHOULD TAPER OFF WITH ONLY SCATTERED ACTIVITY
EXPECTED TUESDAY AS SLIGHT RIDGING DEVELOPS OVER THIS REGION. THEN
BY LATE TUESDAY AFTERNOON INTO TUESDAY NIGHT...ANOTHER SHORTWAVE
MOVING INTO THE RED RIVER VALLEY WILL BRING ANOTHER ROUND OF SHOWERS
AND TSTMS.
BY LATE WEEK...ANOTHER LOW WILL FOLLOW THE EARLY WEEK SYSTEM...MOVING
INTO CA BY FRIDAY. THIS SYSTEM WILL TRACK NE INTO THE NORTHERN PLAINS
BY EARLY NEXT WEEK. THIS WILL RESULT IN CONTINUED SW FLOW ALOFT
OVER THE REGION AND A PACIFIC MOISTURE FETCH THROUGH THE REMAINDER
OF THE SEVEN DAY FORECAST. TEMPERATURES THROUGHOUT THE PERIOD WILL
REMAIN FAIRLY CONSISTENT...WITH LOWS IN THE 60S TO LOWER 70S AND HIGHS
IN THE 80S. MAIN INFLUENCE ON DAILY TEMPERATURES WILL CONTINUE BE
THE CLOUDS AND RAIN.
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 81 69 85 70 / 80 30 30 30
MLU 81 68 85 70 / 80 30 40 30
DEQ 83 66 81 67 / 40 30 30 30
TXK 82 67 82 67 / 70 30 30 30
ELD 79 67 83 68 / 80 30 30 30
TYR 82 69 83 70 / 60 20 30 20
GGG 81 68 84 69 / 70 20 30 20
LFK 82 70 85 71 / 80 20 40 20
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH THROUGH THIS EVENING FOR ARZ072-073.
LA...FLASH FLOOD WATCH THROUGH THIS EVENING FOR LAZ001>006-010>014-
017>022.
OK...NONE.
TX...FLASH FLOOD WATCH THROUGH THIS EVENING FOR TXZ136>138-149>153-
165>167.
&&
12Hazardous weather outlook, May 18, 3:40 AM CST, 4 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
440 AM CDT MON MAY 18 2015
ARZ050-051-059>061-070-071-OKZ077-TXZ096-097-108>112-124>126-
181700-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
MCCURTAIN-RED RIVER-BOWIE-FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-
UPSHUR-MARION-
440 AM CDT MON MAY 18 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
ARKANSAS...SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS.
.DAY ONE...TODAY AND TONIGHT...
THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA TODAY AND
TONIGHT. SEVERE STORMS ARE NOT EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
THUNDERSTORM CHANCES WILL CONTINUE ACROSS THE AREA THROUGH SUNDAY.
NO WIDESPREAD SEVERE WEATHER IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ARZ072-073-LAZ001>006-010>014-017>022-TXZ136>138-149>153-165>167-
181700-
COLUMBIA-UNION-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-DE SOTO-
RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE-NATCHITOCHES-WINN-
GRANT-CALDWELL-LA SALLE-SMITH-GREGG-HARRISON-CHEROKEE-RUSK-PANOLA-
NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-
440 AM CDT MON MAY 18 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...EAST TEXAS AND NORTHEAST TEXAS.
.DAY ONE...TODAY AND TONIGHT...
NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER
THE AREA AND SPREAD NORTHEAST TODAY. HEAVY RAINFALL AND LOCALLY
GUSTY WINDS WILL BE POSSIBLE WITH THE STRONGER STORMS. THE MAIN
HAZARD WILL BE FLASH FLOODING...WITH ADDITIONAL RAINFALL AMOUNTS
OF ONE TO THREE INCHES POSSIBLE IN A SHORT PERIOD OF TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
THUNDERSTORM CHANCES WILL CONTINUE ACROSS THE AREA THROUGH SUNDAY.
NO WIDESPREAD SEVERE WEATHER IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE TODAY...MAINLY DUE TO FLOODING.
In the hours before
Local storm report, May 18, 7:38 AM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
838 AM CDT MON MAY 18 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 AM FLASH FLOOD SHREVEPORT 32.47N 93.80W
05/18/2015 CADDO LA NWS EMPLOYEE
1.5-2 FEET OF WATER OVER THE SIDE STREETS OFF OF
WILLIAMSON WAY IN FAR SOUTH SHREVEPORT.
&&
EVENT NUMBER SHV1500476
15Local storm report, May 18, 7:45 AM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
845 AM CDT MON MAY 18 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN SHREVEPORT 32.47N 93.80W
05/18/2015 M4.16 INCH CADDO LA NWS EMPLOYEE
24 HOUR RAINFALL FROM A COCORAHS STATION OFF OF
WILLIAMSON WAY IN FAR SOUTH SHREVEPORT. 4.02 INCHES OF
THIS TOTAL FELL BETWEEN 130-630 AM THIS MORNING.
&&
EVENT NUMBER SHV1500477
15Local storm report, May 18, 7:51 AM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
851 AM CDT MON MAY 18 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 AM FLASH FLOOD 4 SW BROWNSVILLE-BAWCOM 32.44N 92.21W
05/18/2015 OUACHITA LA BROADCAST MEDIA
SUNSHINE ESTATES MOBILE HOME PARK FLOODED.
&&
EVENT NUMBER SHV1500478
20Local storm report, May 18, 7:53 AM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
853 AM CDT MON MAY 18 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 4 NNW COLUMBIA 32.16N 92.10W
05/18/2015 M7.24 INCH CALDWELL LA COCORAHS
STILL RAINING.
&&
EVENT NUMBER SHV1500479
15Local storm report, May 18, 7:57 AM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
857 AM CDT MON MAY 18 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN 2 NW RUSTON 32.55N 92.66W
05/18/2015 M5.66 INCH LINCOLN LA COCORAHS
STILL RAINING.
&&
EVENT NUMBER SHV1500480
15Local storm report, May 18, 7:58 AM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
858 AM CDT MON MAY 18 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 AM HEAVY RAIN 1 S BIENVILLE 32.35N 92.98W
05/18/2015 M4.44 INCH BIENVILLE LA COCORAHS
STILL RAINING.
&&
EVENT NUMBER SHV1500481
15Flash Flood, Angelina
- When
- May 18, 8:00 AM CST to 10:45 AM CST
- Where
- Angelina County, 0.91 mi SE of Clawson to 1.07 mi SSE of Clawson
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 31.390, -94.790
Flash flooding was reported along FM. 706 north of the Hudson community.
Flash Flood, Angelina
- When
- May 18, 8:00 AM CST to 10:45 AM CST
- Where
- Angelina County, 0.66 mi E of Redland to 0.77 mi SSE of Kurth Lake
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 31.418, -94.719
Flooding was reported along Rivercrest Road north northeast of Lufkin, Texas.
Flash Flood, Angelina
- When
- May 18, 8:00 AM CST to 10:45 AM CST
- Where
- Angelina County, 0.59 mi E of Clawson to 0.47 mi E of Clawson
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 31.400, -94.790
Flash flooding was reported along FM. 2021 just off of Hwy. 69 north of the Hudson community.
Flash Flood, Angelina
- When
- May 18, 8:30 AM CST to 10:45 AM CST
- Where
- Angelina County, 0.91 mi NE of Central to 0.6 mi ENE of Central
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 31.430, -94.810
Flooding was reported across Hwy. 69 between Central Elementary and Lufkin State Supported Living.
Flash Flood, Angelina
- When
- May 18, 8:45 AM CST to 10:45 AM CST
- Where
- Angelina County, 1.86 mi SSE of Clawson to 2.28 mi E of Gilbert
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 31.377, -94.783
Widespread city street flooding was reported across all of the Lufkin area resulting in numerous road closures.
Flash Flood, Angelina
- When
- May 18, 8:52 AM CST to 10:45 AM CST
- Where
- Angelina County, 1.9 mi ESE of Clawson to 1.81 mi E of Clawson
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 31.390, -94.770
Flooding of Hwy. 69 was reported north northeast of Lufkin, Texas.
Flash Flood, Cherokee
- When
- May 18, 9:22 AM CST to 10:45 AM CST
- Where
- Cherokee County, 4.12 mi W of Alto to 2.4 mi NW of Alto
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 31.650, -95.140
Water was reported across Hwy. 21 just west of Alto, Texas.
Lightning, Shelby
- When
- May 18, 10:30 AM CST
- Where
- Shelby County, 0.69 mi N of Timpson
- Injuries
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 31.910, -94.400
Apparent lightning strike struck a window at the Timpson High School and struck a student. The student suffered a brief injury but lived.
Flash Flood, Nacogdoches
- When
- May 18, 10:30 AM CST to 1:30 PM CST
- Where
- Nacogdoches County, 3.51 mi SSW of Del Rentzel to 3.6 mi WSW of Cushing
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 31.532, -94.749
Road closures from excessive heavy rainfall included 411, 460, 420, 538, 536 and 789.
Flash Flood, Shelby
- When
- May 18, 11:30 AM CST to 2:15 PM CST
- Where
- Shelby County, 0.59 mi W of Joaquin to 0.57 mi ENE of Hanson
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 31.970, -94.080
Water was across the roadway west of Joaquin on Hwy. 84.
Flash Flood, Shelby
- When
- May 18, 11:30 AM CST to 2:15 PM CST
- Where
- Shelby County, 1.42 mi ESE of Joaquin to 1.47 mi W of Haslam
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 31.961, -94.048
Highway 7 East in Joaquin was flooded and closed.
Flash Flood, Nacogdoches
- When
- May 18, 12:25 PM CST to 1:30 PM CST
- Where
- Nacogdoches County, 2.62 mi SSW of Del Rentzel to 3.03 mi SW of Mahl
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 31.545, -94.746
Water still covering the roadways across many city streets and many remained closed.
Flash Flood, Sabine
- When
- May 18, 12:45 PM CST to 2:15 PM CST
- Where
- Sabine County, 0.35 mi SW of Pineland to 0.44 mi ESE of Pineland
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 31.247, -93.985
Highway 83 was flooded and closed in Pineland near the high school.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Flood in Texas, May 18 to 20, 20151 death · $1.0 million · 1.75 in hail · 25 events
- Flash Flooding in Louisiana, May 18, 20151 death · 2 injured · $166,000 · 24 events
- Flash Flooding and Hail in Texas, May 18, 20151 death · $20,000 · 0.88 in hail · 6 events
- Flash Flooding and Flooding in Maryland, May 18 to 19, 20151 death · $15,000 · 6 events
- Tornadoes and Flash Flooding in Texas, May 18 to 20, 2015$2.0 million · EF1 · 36 events
- Damaging Winds in New York, May 18, 2015$135,000 · 52 kt wind · 9 events
- Flash Flooding in New York, May 18, 2015$50,000 · 3 events
- Tornadoes and Flash Flood in Texas, May 18 to 19, 2015$15,000 · EF0 · 21 events
- Hail and Damaging Wind in New York, May 18, 2015$30,000 · 1 in hail · 2 events
- Frost and Freeze in Minnesota, May 18 to 19, 201524 events
- Frost and Freeze in North Dakota, May 18 to 19, 201518 events
- Hail and Damaging Winds in New Mexico, May 18 to 19, 2015$2,000 · 1 in hail · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 567158, 567159, 567160, 567161, 567163, 567166, 567169, 567171, 567172, 567174, 567176, 567180, 567181.